Daiichi Sankyo and Forest Laboratories are facing a new lawsuit alleging the companies failed to warn about the risk of gastrointestinal injuries with Benicar HCT, a high blood pressure medication. The plaintiff began taking the drug in April 2006, and alleges that it caused her to suffer gastrointestinal injuries and kidney failure. The lawsuit is among the latest to be consolidated into the multidistrict litigation in the U.S. District Court for the District of New Jersey. As of April 2016, more than 1,200 similar lawsuits were centralized to the MDL before U.S. District Judge Robert B. Kugler.
The MDL was created by the Judicial Panel on Multidistrict Litigation in April 2015, transferring 15 lawsuits. These types of mass torts are established when there are a number of lawsuits with similar allegations. Bringing these cases under one court before one judge makes legal proceedings more efficient.
The lawsuits in the Benicar MDL allege that the drug caused sprue-like enteropathy, a pattern of intestinal problems that resemble celiac disease. Symptoms include chronic diarrhea and excessive weight loss. Allegedly, the manufacturers knew or should have known about these risks, and failed to warn patients and healthcare professionals.
Olmesartan is the active ingredient in both Benicar and Benicar HCT, and is used to treat hypertension. Benicar HCT combines olmesartan and hydrochlorothiazide, another high blood pressure medication. Azor and Tribenzor are other brand name medications that contain olmesartan as an active ingredient.
In 2013, the U.S. Food and Drug Administration (FDA) warned that Benicar, Benicar HCT, Azor, Tribenzor and generics can cause sprue-like enteropathy. As a result, the warning labels were updated to reflect this risk. According to the notification, 23 cases of gastrointestinal issues were reported to the FDA’s Adverse Event Reporting System (FAERS) following use of olmesartan. Patients experienced late-onset diarrhea, significant weight loss and in some instances, intestinal villous atrophy on biopsy. In all cases, there was improvement once treatment stopped. Ten patients experienced a positive rechallenge, meaning the intestinal problems reappeared when the drug was started again.
The FDA announcement also cited Mayo Clinic findings; in 2012, a published case series identified 22 patients taking olmesartan who had symptoms similar to those reported to FAERS; they experienced diarrhea, weight loss and villous atrophy while taking the drug and symptoms improved once the drug was discontinued. In follow-up biopsies, 18 patients showed recovery or improvement in the duodenum (the first section of the small intestine) when they stopped taking the drug.